Texas, 2015

Flash Flooding and Hail in Texas, May 26 to 30, 2015

May 26 to 30, 2015 · NWS SJT · 49 events in 14 counties and zones

A very active weather pattern resulted in a high number of severe weather reports across West Central Texas from May 26 through the 28th. , would periodically move across West Central Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
49

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A very active weather pattern resulted in a high number of severe weather reports across West Central Texas from May 26 through the 28th. Upper level disturbances, rotating around a large upper level low pressure system over the western U.S., would periodically move across West Central Texas. These disturbances interacted with a dryline, outflow boundaries and a very unstable airmass, resulting in many reports of large hail, damaging winds and flash flooding. The most active days were May 26 and May 28. Scattered supercells were noted on May 26 and led to several large hail reports, while the storms on the 28th formed into a squall line, resulting in many damaging wind reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 26, 2:22 PM CST, 23 minutes earlier.

Area forecast discussion, May 26, 2:22 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
322 PM CDT Tue May 26 2015

.SHORT TERM...
(Tonight and Wednesday)

Convection likely once again across West Central Texas, with
scattered thunderstorms developing. High CAPE, relatively modest
shear day suggests very large hail as the main threat. Can't rule
out an isolated tornado, especially as the low level jet ramps up
later this evening. Coverage is a big question, but once a few
storms develop they may be able to produce outflow for additional
development. All of this is conditional of course on getting the
first few storms to develop.

Given the moist air mass in place, and the low level jet of 30+
knots, if storms develop they may linger well past sunset. Once
they eventually dissipate, low clouds will return to the area.
These will continue into the morning before finally breaking up.
Chances for convection on Wednesday will be somewhat conditional
on what happens today. Dryline will be well west and there will be
weak ridging in place aloft for much of the afternoon. A weak
shortwave may approach West Texas for the Wednesday Night time
frame, but getting storms to develop before 00Z may well depend on
lingering outflow boundaries from tonights storms. Will include a
mention of isolated PoPs areawide, with the assumption that later
forecasts will need to define the area better.

07

.LONG TERM...
(Wednesday night through next Tuesday)

By Wednesday night, the next strong upper level trough will be
starting to make its move toward west Texas. The NAM shows the
convection occurring earlier, more during Thursday afternoon and
evening as opposed to Thursday night. This is a break from the
trend that the GFS and ECMWF have established with most of the
convection expected Thursday night as the main upper level trough
axis sweeps through Texas, so have kept likely PoPs going through
the overnight hours Thursday night. However, this doesn't preclude
the possibility of some scattered afternoon thunderstorms
developing Thursday ahead of the main trough in a very unstable
environment. Although models aren't showing just fantastic shear,
MLCAPES Thursday afternoon and evening will be roughly 1500 J/kg
or greater, and thus severe weather will continue to be a concern
with large hail and damaging winds being the main hazards, in
addition to heavy rainfall and localized flooding.

Expect a drier day for Friday as we will be in between systems,
relatively speaking.

A cold front is still expected to slowly move south into Texas
Friday night into Saturday that could result in additional showers
and thunderstorms from Saturday afternoon into Sunday. However, the
any rain chances will be at least somewhat dependent on the
position of the front, and there is still a lot of uncertainty
with respect to how far south that front will make it, so have
kept PoP chances generally in the low end chance category from
Saturday through Sunday.

Weak northwest flow sets up by Monday with ridging over the
southern Rockies, as an upper level low moves southeast through
the Mississippi Valley. The ridge is expected to expand to the
east into our CWA during the first half of next week, so have kept
the inherited downward trend in PoPs from Monday into the middle
of next week.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 70  88  68  84  66 /  30  20  20  40  60
San Angelo 	 70  91  68  83  67 /  30  20  20  40  60
Junction 	 67  86  70  84  69 /  30  20  20  40  50

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 26, 1:12 PM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
212 PM CDT TUE MAY 26 2015

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-271915-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
212 PM CDT TUE MAY 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND
EVENING AS A DRYLINE MOVES INTO THE AREA. GIVEN THE VERY UNSTABLE
AIR MASS...ANY STORM THAT DOES DEVELOP WILL HAVE THE POTENTIAL OF
QUICKLY REACHING SEVERE LEVELS. VERY LARGE HAIL WILL BE THE MAIN
THREAT...ALTHOUGH DANGEROUS LIGHTNING WILL ALSO BE LIKELY. AN
ISOLATED TORNADO WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE MUCH OF THE REMAINDER OF THE
WEEK...WITH THE BEST CHANCES LIKELY FOR THURSDAY EVENING THROUGH
FRIDAY. THESE STORMS MAY REACH STRONG TO SEVERE LEVELS...WITH
FLASH FLOODING FROM HEAVY RAINFALL...LARGE HAIL...AND DANGEROUS
LIGHTNING THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THIS AFTERNOON AND
EVENING...AND AGAIN OFF AND ON THROUGH THE WEEK.

In the hours before

Local storm report, May 26, 10:27 AM CST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SAN ANGELO TX
1127 AM CDT TUE MAY 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 AM     TSTM WND DMG     6 SE SEGOVIA            30.36N  99.60W
05/25/2015                   KIMBLE             TX   TRAINED SPOTTER

            DAMAGE TO A NEW ROOF.

0941 AM     TSTM WND GST     5 WSW SWEETWATER        32.44N 100.48W
05/25/2015  E60 MPH          NOLAN              TX   LAW ENFORCEMENT

0945 AM     TORNADO          5 N SWEETWATER          32.54N 100.40W
05/25/2015                   FISHER             TX   PUBLIC

            BRIEF TORNADO NEAR THE FISHER/NOLAN COUNTY LINE ALONG
            HIGHWAY 70.

0954 AM     TSTM WND GST     ROBY                    32.75N 100.38W
05/25/2015  E60 MPH          FISHER             TX   LAW ENFORCEMENT

            THE FISHER COUNTY SHERIFFS OFFICE REPORTED 60 MPH WIND
            GUSTS.

0958 AM     FUNNEL CLOUD     ROBY                    32.75N 100.38W
05/25/2015                   FISHER             TX   TRAINED SPOTTER

1000 AM     TSTM WND DMG     ROBY                    32.75N 100.38W
05/25/2015                   FISHER             TX   FIRE DEPT/RESCUE

            SEVERAL POWER POLES WERE SNAPPED IN ROBY. ADDITIONAL
            DAMAGE TO UTILITY POLES REPORTED JUST NORTH AND SOUTH OF
            TOWN.

1000 AM     TSTM WND DMG     ROBY                    32.75N 100.38W
05/25/2015                   FISHER             TX   EMERGENCY MNGR

            GAS PUMP WAS REPORTED BLOWN OFF OF ITS FOUNDATION.

1005 AM     TSTM WND DMG     4 ENE ROBY              32.76N 100.32W
05/25/2015                   FISHER             TX   EMERGENCY MNGR

            POWER POLES REPORTED SNAPPED AT THE INTERSECTION OF FM
            1085 AND 180

1008 AM     TSTM WND DMG     2 S MCCAULLEY           32.75N 100.20W
05/25/2015                   FISHER             TX   AMATEUR RADIO

            UTILITY POLES WERE SNAPPED NEAR THE INTERSECTION OF
            HIGHWAY 180 AND FM 1812.

1015 AM     TSTM WND GST     WINGATE                 32.04N 100.11W
05/25/2015  M58 MPH          RUNNELS            TX   CO-OP OBSERVER

1025 AM     TSTM WND GST     HAMLIN                  32.88N 100.13W
05/25/2015  E60 MPH          JONES              TX   LAW ENFORCEMENT

1025 AM     FUNNEL CLOUD     HAMLIN                  32.88N 100.13W
05/25/2015                   JONES              TX   LAW ENFORCEMENT

1030 AM     HAIL             LOYAL VALLEY            30.58N  99.01W
05/25/2015  E0.88 INCH       MASON              TX   PUBLIC

1038 AM     TSTM WND GST     DYESS AFB               32.42N  99.86W
05/25/2015  M66 MPH          TAYLOR             TX   ASOS

1045 AM     TSTM WND GST     1 NW IMPACT             32.51N  99.76W
05/25/2015  M76 MPH          TAYLOR             TX   BROADCAST MEDIA

            MEASURED AT KTXS STUDIO ON THE NORTH SIDE OF ABILENE.

1050 AM     TSTM WND DMG     ANSON                   32.76N  99.90W
05/25/2015                   JONES              TX   AMATEUR RADIO

            UTILITY POLE DOWN NEAR CITY HALL

1120 AM     TSTM WND GST     1 NW HASKELL            33.17N  99.74W
05/25/2015  M62 MPH          HASKELL            TX   MESONET

            TREES LIMBS DOWN IN HASKELL. A FEW TREES WERE UPROOTED.

1123 AM     HAIL             1 S WINTERS             31.95N  99.93W
05/25/2015  E0.88 INCH       RUNNELS            TX   TRAINED SPOTTER

1130 AM     TSTM WND DMG     5 W NOVICE              31.99N  99.71W
05/25/2015                   COLEMAN            TX   PUBLIC

            NUMEROUS TREE LIMBS DOWN...GENERALLY 4 INCHES IN
            DIAMETER.

1139 AM     HAIL             4 ENE STREETER          30.78N  99.31W
05/25/2015  E1.75 INCH       MASON              TX   LAW ENFORCEMENT

1141 AM     HAIL             4 WNW MASON             30.77N  99.29W
05/25/2015  E1.00 INCH       MASON              TX   PUBLIC

1141 AM     TSTM WND GST     4 WNW MASON             30.77N  99.29W
05/25/2015  E60 MPH          MASON              TX   PUBLIC

1154 AM     TSTM WND GST     WOODSON                 33.01N  99.05W
05/25/2015  E60 MPH          THROCKMORTON       TX   FIRE DEPT/RESCUE

            THE WOODSON FIRE DEPARTMENT REPORTED 50 TO 60 MPH
            WINDS.

1224 PM     FUNNEL CLOUD     3 W BLANKET             31.82N  98.84W
05/25/2015                   BROWN              TX   AMATEUR RADIO

            BRIEF FUNNEL REPORTED WEST OF BLANKET. HAS SINCE
            DISIPPATED.

&&

EVENT NUMBER SJT1500431 SJT1500410 SJT1500429 SJT1500411 SJT1500412
SJT1500413 SJT1500414 SJT1500415 SJT1500416 SJT1500421 SJT1500417
SJT1500418 SJT1500432 SJT1500419 SJT1500420 SJT1500422 SJT1500424
SJT1500423 SJT1500433 SJT1500427 SJT1500425 SJT1500426 SJT1500428
SJT1500430

JOHNSON
Local storm report, May 26, 1:22 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
222 PM CDT TUE MAY 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     TSTM WND DMG     DRASCO                  32.08N  99.99W
05/25/2015                   RUNNELS            TX   PUBLIC

            METAL BUILDING DAMAGED AT BLUFF CREEK COWBOY CHURCH

&&

EVENT NUMBER SJT1500434

JOHNSON
Special weather statement, May 26, 2:26 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
326 PM CDT TUE MAY 26 2015

TXZ099-262100-
THROCKMORTON TX-
326 PM CDT TUE MAY 26 2015

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 400 PM CDT FOR
THROCKMORTON COUNTY...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS AND HAIL

AT 324 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER LUSK...OR
ABOUT 16 MILES SOUTHEAST OF THROCKMORTON...MOVING NORTHEAST AT 20
MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  SOME BROKEN SMALL TREE BRANCHES...
  DEADLY LIGHTNING...
  LIGHT LOOSE OBJECTS TOPPLED...
  DANGEROUS DRIVING CONDITIONS...
  HAIL AND WIND MAY COMBINE TO PRODUCE MINOR INJURY TO PLANTS AND
  MINOR DAMAGE TO EASILY BREAKABLE OBJECTS...

THE STRONG THUNDERSTORM WILL BE NEAR...
  WOODSON BY 330 PM CDT

LAT...LON 3296 9895 3295 9896 3295 9909 3296 9916
      3296 9917 3316 9895 3315 9894
TIME...MOT...LOC 2026Z 223DEG 18KT 3297 9905
Special weather statement, May 26, 2:35 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
335 PM CDT TUE MAY 26 2015

TXZ099-262100-
THROCKMORTON TX-
335 PM CDT TUE MAY 26 2015

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 400 PM CDT FOR
THROCKMORTON COUNTY...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS AND HAIL

AT 332 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF
THROCKMORTON...MOVING NORTHEAST AT 20 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  SOME BROKEN SMALL TREE BRANCHES...
  DEADLY LIGHTNING...
  LIGHT LOOSE OBJECTS TOPPLED...
  DANGEROUS DRIVING CONDITIONS...
  HAIL AND WIND MAY COMBINE TO PRODUCE MINOR INJURY TO PLANTS AND
  MINOR DAMAGE TO EASILY BREAKABLE OBJECTS...

THE STRONG THUNDERSTORM WILL BE NEAR...
  THROCKMORTON BY 340 PM CDT
  ELBERT BY 400 PM CDT

LAT...LON 3339 9895 3320 9894 3307 9926 3317 9935
      3341 9905 3340 9896
TIME...MOT...LOC 2035Z 237DEG 16KT 3318 9922

The radar

The Dyess AFB radar (KDYX), 72 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

26 hail, 15 thunderstorm wind, 6 flash flood, 2 heavy rain. Local standard time, as filed.

Hail, Throckmorton

When
May 26, 2:45 PM CST to 2:50 PM CST
Where
Throckmorton County, Throckmorton
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
33.180, -99.180

Hail, Throckmorton

When
May 26, 2:45 PM CST
Where
Throckmorton County, 1.38 mi S of Woodson
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
33.000, -99.050

Hail, Runnels

When
May 26, 5:06 PM CST to 5:08 PM CST
Where
Runnels County, Miles
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
31.600, -100.180

Quarter to golfball size hail covered the ground in Miles.

Hail, Runnels

When
May 26, 5:13 PM CST to 5:20 PM CST
Where
Runnels County, Rowena
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
31.650, -100.050

Hail, Tom Green

When
May 26, 5:24 PM CST to 5:25 PM CST
Where
Tom Green County, 5.69 mi ENE of Harriet
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
31.580, -100.230

Nickel size hail was reported on U.S. Highway 67 just southwest of Miles.

Hail, Tom Green

When
May 26, 5:28 PM CST to 5:30 PM CST
Where
Tom Green County, 3.02 mi WSW of Water Vly
Measured
2 in hail
Reported by
Public
Coordinates
31.660, -100.780

Hail, Runnels

When
May 26, 5:32 PM CST
Where
Runnels County, Miles
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
31.600, -100.180

Hail, Tom Green

When
May 26, 5:36 PM CST to 5:37 PM CST
Where
Tom Green County, 0.59 mi E of Water Vly
Measured
1.25 in hail
Reported by
Public
Coordinates
31.670, -100.720

Hail, Runnels

When
May 26, 5:38 PM CST to 5:45 PM CST
Where
Runnels County, Miles
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
31.600, -100.180

Baseball size hail and high winds in Miles broke windows and skylights on multiple homes and businesses. The large hail also dented several vehicles.

Heavy Rain, Runnels

When
May 26, 5:38 PM CST to 6:47 PM CST
Where
Runnels County, Miles
Reported by
Broadcast Media
Coordinates
31.600, -100.180

Three inches of rain fell in one hour. One home experienced flooding.

Hail, Tom Green

When
May 26, 5:40 PM CST to 5:45 PM CST
Where
Tom Green County, 0.59 mi E of Water Vly
Measured
1 in hail
Reported by
COOP Observer
Coordinates
31.670, -100.720

Hail, Taylor

When
May 26, 7:08 PM CST to 7:10 PM CST
Where
Taylor County, 2 mi NNW of Potosi
Measured
1.5 in hail
Reported by
Public
Coordinates
32.347, -99.682

Hail, Callahan

When
May 26, 7:10 PM CST
Where
Callahan County, 2.19 mi W of Eula
Measured
0.88 in hail
Reported by
Public
Coordinates
32.356, -99.607

Hail, Callahan

When
May 26, 7:23 PM CST to 7:26 PM CST
Where
Callahan County, Clyde
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.400, -99.500

Hail, Callahan

When
May 26, 7:45 PM CST to 7:46 PM CST
Where
Callahan County, 0.9 mi SW of Denton
Measured
1 in hail
Reported by
Public
Coordinates
32.260, -99.540

Penny to quarter size hail fell in Denton Valley.

Hail, Brown

When
May 26, 8:10 PM CST to 8:12 PM CST
Where
Brown County, 0.31 mi NW of Cross Cut
Measured
1 in hail
Reported by
Public
Coordinates
32.033, -99.134

Dime to quarter size hail was reported by the public near Cross Cut.

Hail, Brown

When
May 26, 11:09 PM CST to 11:12 PM CST
Where
Brown County, 0.59 mi W of Blanket
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.820, -98.790

Hail, Brown

When
May 26, 11:26 PM CST
Where
Brown County, 0.69 mi S of Early
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
31.740, -98.950

Flash Flood, Brown

When
May 27, 12:30 AM CST to 2:30 AM CST
Where
Brown County, 0.59 mi W of Blanket to 1.13 mi SSW of Blanket
Cause
Heavy Rain
Reported by
County Official
Coordinates
31.820, -98.790

A few culverts on caliche county roads were washed out by the heavy rainfall just south of Blanket.

Hail, Coleman

When
May 27, 1:05 AM CST
Where
Coleman County, 3.5 mi S of Burkett
Measured
1.25 in hail
Reported by
Public
Coordinates
31.950, -99.210

Hail, Mason

When
May 27, 1:41 PM CST to 1:45 PM CST
Where
Mason County, 1.19 mi E of Koockville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
30.750, -99.230

Hail, Mason

When
May 27, 1:50 PM CST to 1:55 PM CST
Where
Mason County, 1.82 mi NE of Mason
Measured
0.88 in hail
Reported by
Department of Highways
Coordinates
30.750, -99.200

Hail, Menard

When
May 27, 4:17 PM CST to 4:22 PM CST
Where
Menard County, 8.55 mi SW of Hext
Measured
1.5 in hail
Reported by
Public
Coordinates
30.790, -99.640

Hail, Kimble

When
May 27, 4:35 PM CST to 4:39 PM CST
Where
Kimble County, 2.76 mi N of London
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
30.710, -99.580

Thunderstorm Wind, Jones

When
May 28, 4:02 PM CST to 4:04 PM CST
Where
Jones County, 1.35 mi WSW of Stamford
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.940, -99.800

The public estimated a 60 mph thunderstorm wind gust about 1.4 miles west southwest of Stamford.

Hail, Jones

When
May 28, 4:09 PM CST to 4:12 PM CST
Where
Jones County, 1.35 mi WSW of Stamford
Measured
0.88 in hail
Reported by
Public
Coordinates
32.940, -99.800

Thunderstorm Wind, Throckmorton

When
May 28, 4:40 PM CST to 4:43 PM CST
Where
Throckmorton County, 0.69 mi S of Woodson
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.010, -99.050

Law enforcement estimated a 60 mph thunderstorm wind gust on County Road 209 just south of Woodson.

Thunderstorm Wind, Tom Green

When
May 28, 6:35 PM CST to 6:40 PM CST
Where
Tom Green County, 2.07 mi S of San Angelo Res
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
31.450, -100.500

Trained spotters estimated 60 mph winds in San Angelo.

Thunderstorm Wind, Tom Green

When
May 28, 6:40 PM CST to 6:43 PM CST
Where
Tom Green County, 1.37 mi WNW of Goodfellow Afb
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
31.440, -100.420

Numerous tree limbs were down on the street about 2 miles east southeast of San Angelo, and the tree branches were mainly 2-3 inches in diameter.

Thunderstorm Wind, Tom Green

When
May 28, 6:40 PM CST
Where
Tom Green County, 4.91 mi ESE of Carlsbad
Measured
62 kt (71 mph) measured gust
Reported by
Amateur Radio
Coordinates
31.580, -100.550

An amateur radio operator measured a thunderstorm wind gust of 71 mph in Grape Creek.

Hail, Tom Green

When
May 28, 6:52 PM CST
Where
Tom Green County, 1.82 mi SW of San Angelo
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
31.450, -100.450

Thunderstorm Wind, Tom Green

When
May 28, 6:55 PM CST
Where
Tom Green County, 1.77 mi E of Wall
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
31.370, -100.290

The Texas Tech West Texas Mesonet located about 1.8 miles east of Wall reported a wind gust of 68 mph. The strong winds and heavy rain resulted in such low visibilities that traffic crawled to a stop on U.S. Highway 87 near Wall.

Thunderstorm Wind, Tom Green

When
May 28, 6:56 PM CST
Where
Tom Green County, 1.38 mi N of Goodfellow Afb
Measured
59 kt (68 mph) measured gust
Reported by
Amateur Radio
Coordinates
31.450, -100.400

An amateur radio operator measured a thunderstorm wind gust of 68 mph about 3 miles east of San Angelo.

Thunderstorm Wind, Tom Green

When
May 28, 6:56 PM CST to 7:01 PM CST
Where
Tom Green County, 0.91 mi NE of San Angelo
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
31.480, -100.420

An amateur radio operator estimated a thunderstorm wind gust of 71 mph about a mile northeast of San Angelo.

Thunderstorm Wind, Tom Green

When
May 28, 7:00 PM CST
Where
Tom Green County, 1.82 mi SW of San Angelo
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
31.450, -100.450

The strong thunderstorm winds knocked a tree down onto power lines on Avenue J.

Thunderstorm Wind, Coleman

When
May 28, 7:15 PM CST
Where
Coleman County, 6.25 mi S of Silver Vly
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.880, -99.540

Trained spotters reported a large oak tree was blown down on County Road 458 by strong thunderstorm winds about 6.25 miles south of Silver Valley.

Hail, Tom Green

When
May 28, 7:19 PM CST
Where
Tom Green County, 3.61 mi NE of Christoval
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
31.230, -100.450

Thunderstorm Wind, Tom Green

When
May 28, 7:27 PM CST
Where
Tom Green County, 3.61 mi SW of Christoval
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
31.170, -100.550

A National Weather Service employee estimated a thunderstorm wind gust near 60 mph about 3.6 miles southwest of Christoval.

Flash Flood, Tom Green

When
May 28, 7:39 PM CST to 8:45 PM CST
Where
Tom Green County, 1.13 mi E of San Angelo to 3.68 mi NE of Goodfellow Afb
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
31.473, -100.411

Very heavy rain flooded several water crossings including the low water crossing at Pulliam and Bell Street.

Hail, McCulloch

When
May 28, 8:15 PM CST
Where
McCulloch County, 0.91 mi NE of Melvin
Measured
1.75 in hail
Reported by
Public
Coordinates
31.210, -99.570

Thunderstorm Wind, Brown

When
May 28, 8:25 PM CST
Where
Brown County, 0.91 mi SE of Brownwood Bowie Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.660, -98.970

A trained spotter reported a four inch limb was snapped by strong thunderstorm winds at County Road 237 and FM 45 near the Camp Bowie Military Reservation.

Thunderstorm Wind, Menard

When
May 28, 8:40 PM CST
Where
Menard County, 8.39 mi SSW of Hext
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
30.760, -99.590

Strong thunderstorm winds lifted a hunting stand and uprooted a large live oak tree. The oak tree also blocked the roadway.

Flash Flood, Brown

When
May 28, 9:20 PM CST
Where
Brown County, 3.4 mi SSE of Thrifty to 4.18 mi NE of Bangs
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
31.775, -99.108

Heavy rains flooded an intersection located at State Highway 279 and FM 1849. The flooded area extended to about two miles west of the intersection.

Heavy Rain, Brown

When
May 28, 9:22 PM CST
Where
Brown County, 0.69 mi S of Bangs
Reported by
Amateur Radio
Coordinates
31.710, -99.130

An amateur radio operator measured 3.1 inches of rain in one hour on the south side of Bangs.

Flash Flood, Kimble

When
May 28, 10:11 PM CST
Where
Kimble County, 0.69 mi N of Junction to 0.59 mi N of Junction
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.490, -99.770

Street flooding was reported in Junction. A low water crossing at FM 1221 was filled but passable.

Flash Flood, Brown

When
May 28, 10:20 PM CST to 11:20 PM CST
Where
Brown County, 0.69 mi S of Bangs to 0.8 mi SSW of Bangs
Cause
Heavy Rain
Reported by
Public
Coordinates
31.710, -99.130

The public reported the water was 2 feet deep and surrounded the duplexes at Spencer and 4th Street in Bangs.

Thunderstorm Wind, Nolan

When
May 29, 11:55 PM CST
Where
Nolan County, Sweetwater Muni Arpt
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
32.470, -100.470

Thunderstorm Wind, Fisher

When
May 30, 12:10 AM CST
Where
Fisher County, 0.58 mi E of Longworth
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
32.650, -100.340

The strong thunderstorm winds downed several highway signs and large tree limbs in the Longworth and Sylvester area.

Flash Flood, Fisher

When
May 30, 12:45 AM CST to 2:45 AM CST
Where
Fisher County, 0.58 mi E of Longworth to 0.62 mi SSW of Sylvester
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.650, -100.340

FM 57 flooded in several places between Longworth and Sylvester. Some locations had as much as half a foot of flowing water over the roadway.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572661, 572672, 572666, 572670, 572679, 572684, 572686, 572690, 572695, 572698, 572696, 572858, 572860, 572861, 572862, 572864, 572865, 572866, 572867, 572868, 572869, 572870, 572872, 572875, 572899, 572893, 572904, 572908, 572963, 572966, 572967, 572972, 572975, 572987, 572977, 572992, 572995, 572996, 573000, 573002, and more.